Ask a doctor

Darkened Purple Colour Under Eyes (Hemosiderin?) - Can I Do Juvederm?

Apparently an existing purple colour under eyes caused by hemosiderin can darken purple if fillers are used. I have tear troughs. Very noticeable. I am 27. I have lost fat under eyes as well. I also developed chronic rhinitis & a post nasal drip in the last 6 months. I just started medication 4 this. PND can contribute 2 dark circles. Should I do IPL or vbeam for purple colour? Could Fraxel also help? How will I know if the purple colour under my eyes is from hemosiderin? I want 2 do Juvederm.

Doctor Answers (6)

HEMOSIDERIN UNDER EYES

+2

The only way to ascertain that the purple color is from hemosiderin would be a biopsy (a 2,5 mm punch biopsy)

However: This would be only of academic benefit and  don't think you need it.

There is a combination of factors: Hemosiderin and Melanin usually go hand in hand.

Dilatation of capillaries contributes to the darkening under the eyes.

Also, with thinning od the skin, blood in the larger underlying veins contributes to the discoloration.

Juvederm will improve the loss of thickeness and to a limited extent the discoloration.

Fractonated CO2 Resurfacing may help  a great deal, but I would use Juvederm first.


Chicago Dermatologist
4.5 out of 5 stars 4 reviews

Rhinitis dark circles on lower eyelids and Juvederm vs. laser

+1

Be careful rushing in to having fillers with your recent diagnosis of allergic rhinitis, not because of allergy of the Juvederm, but lower eyelid swelling from the allergies can be accentuated with the filler as it absorbs water.  Allergic rhinitis and or conjunctivitis can cause dark circles too.  The theory of hemosiderin has not been proven and there is no sure way to be certain as to the cause of the coloration. If the filler is injected underneath the muscle layer, you may have less issues with irritating symptoms from the allergies. There are risks with these procedures so speak with your doctor.  Lasers, such as Fraxel and V-beam can help lighten the skin coloration in few, but not all patients.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Juvederm and Hemosiderin

+1

Yes it is possible to still have Juvederm injections but you must understand that the area under the eye contains a lot of superficial blood vessels.  If the vessels are transmitted by the needle you will likely get bruising, which will then cause more hemosiderin.  Seek out a dermatologist or plastic surgeon who is extremely skilled in injecting the tear trough.  Sometimes delivering the Juvederm through a blunt canula as opposed to a sharp needle will be less traumatic and less likely to worsen hemosiderin.

Deborah Sarnoff, MD
New York Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

You might also like...

Juvederm will not cause hemosiderin darkening under the eyes

+1

Juvederm will not cause hemosiderin darkening under the eyes. Hemosiderin in very difficult to remove and most lasers will be ineffective.

Edward Lack, MD
Chicago Dermatologist
3.0 out of 5 stars 5 reviews

Juvederm and hemosiderin inlower eyelids

+1

Juvederm will not improve the purple color - hemosiderin deposition - in lower eyelids.  In fact, if there is bruising or bleeding associated with the injection it could make it worse.  There is no prefect answer for this problem, however, eyelid surgery - blepharoplasty or fat transposition - may help.

Vincent D. Lepore, MD
San Jose Plastic Surgeon
5.0 out of 5 stars 17 reviews

Could be Shadows

+1

Ture hemosiderin staining of the tissues in the lower lids is very difficult to treat with lasers of any kind. If you have tear trough deformities a shadow effect may be contributing to your dark circles. If there is a pigment component,  Juvederm may make the pigment worse only if bruising from the injection occurs. A true tear trough deformity with lower eye bags caused by fat is best treated with a fat transopsition. This will lessen the bags and fill the defect below the lid.

Leslie H. Stevens, MD
Beverly Hills Plastic Surgeon
4.0 out of 5 stars 6 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.